PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - December 2006

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

This Month's Questions:

Lipoflavonoid for tinnitus? Hi Barry, There has been an ad on TV recently that states that tinnitus can be reduced by taking Lipoflavonoid. My ear doctor says that for some people, it might work and that there are no side effects for those who want to try it. Is there any research available to indicate that Lipoflavonoids are effective?

Thank you Frank Jones

Dear Frank, The product Lipoflavonoid has been in existence since the 1960’s and many doctors are aware of it. I believe your doctor is correct that some people are helped and there are no side effects. Lipoflavonoid consists of small dosages of B vitamins and a high dosage of Lemon Bioflavonoid Complex. There are clinical studies, with negative results, on the effectiveness of Lipoflavonoid or Lemon Bioflavonoid Complex for hearing loss related tinnitus. However, there are positive references to its use for Meniere’s disease as it seems to act as an antihistamine. Lipoflavonoid is primarily used for Meniere’s disease, vertigo and dizziness and can possibly be helpful for those who suffer tinnitus due to fluid build-up.You can read a more in-depth evaluation Lipoflavonoid in our Tinnitus Library.

Please compare this with the clinical evidence that the two main ingredients of Arches Tinnitus Formula, Ginkgo biloba and chelated zinc, are effective for tinnitus regardless of the cause. There are 35 clinical studies showing this and many of them are found in the Tinnitus Library located on our website at www.tinnitusformula.com. We have a product higher in B Vitamins than Lipoflavonoid and containing Citrus Bioflavonoids. It's called Arches Tinnitus Stress Formula which may be taken alone or in conjunction with Arches Tinnitus Relief Formula.

Wishing you quiet times, Barry Keate


Do steroids cause tinnitus?

Hi Barry, i don't know if i'm jumping the gun, but last night when i was trying to fall asleep, i could hear a ringing in my ears that didn't stop. i noticed it again this morning. it is very faint, and i don't really hear it when i'm up and walking around, etc.

I have recently begun pain management for a neck injury, which consists of steroid injections. i have had 4 sets of injections over the last 4 weeks. i am also taking an over-the-counter sleep aid because the i think the steroids are making me unable to sleep. the active ingredient is Diphenhydramine HCL 25 mg.

I have always been very sensitive to medications, etc. Could the steroids or this sleep aid be responsible for the ringing in my ears? does this sound like i have tinnitus? Any information would be greatly appreciated.

Thank you, Ann S.

Dear Ann, This does sound like tinnitus however a mild case. I wouldn’t worry too much about it. Steroids may be causing you to have difficulty sleeping but they are not causing the tinnitus. In fact, steroids are commonly used to try and reduce tinnitus if it has begun recently. Diphenhydramine could conceivably be causing it but not likely. This is an antihistamine with sedative properties. However, we are all different and react differently to all medications. If you believe this may be causing it, try switching to Ambien or 5-6 mg of melatonin to help sleep.

Tinnitus is experienced by 50-60 million Americans but most do not have a serious case or loud noise. The important thing to do is preserve hearing through a very good diet, regular exercise and plenty of anti-oxidants, which are found in fruits and vegetables.

We published an article on Diet and Tinnitus that can be seen in our Information Center. If your tinnitus continues, you may want to try Arches Tinnitus Relief Formula. It has been shown to reduce tinnitus sounds for many people. Studies also indicate that tinnitus of short durations (less than one year), have a much better prognosis and respond better to treatment. That being said, I had tinnitus for over 20 years before developing TRF and my tinnitus has reduced by two-thirds.

Wishing you quiet times, Barry Keate


Treatment for pulsatile tinnitus?

Barry, Been a tinnitus sufferer for years. Unfortunately, almost all of my Mother's family members are or were tinnitus "victims," as well.

My wife works in a Pediatric ER and over the years, discussing my condition with her, and the physicians she works with, and the lack of relief from treatments available (and sorry to say, no relief from the Arches products) we have realized coincidental symptomotology.

My tinnitus (pulsatile) is always at its most acute stage when the Emergency Room records a high incidence of acute asthma attacks, usually among pediatric patients. Is there a commonality of etiology that might suggest a therapeutic approach to the treatment of Pulsatile tinnitus?

I'd be most interested in your thoughts. Thank you for your time and for your most informative news letter.

Bob Peoples Grosse Pointe Farms, MI

Dear Bob, I’m sorry you didn’t have a better outcome using our products. Pulsatile tinnitus is different than tinnitus caused by cochlear-synaptic dysfunction. It is usually caused by vascular disturbances, turbulent blood flow, or a blood vessel too close to the cochlea. Therefore, you hear your heartbeat in your ear. There are several causes of pulsatile tinnitus and different treatments for them:

1 – Glomus Tumor. These are benign tumors in or slightly below the ear. They can be surgically removed.

2 – Benign Intracranial Hypertension (BIH); an increase in the pressure of cerebrospinal fluid in the brain. The majority of these patients are young, overweight women. Weight loss and diuretics are generally very helpful.

3 – Atherosclerotic Carotid Artery Disease. Plaque build-up in the carotid arteries results in turbulent blood flow. This usually occurs in older patients with a history of diabetes, hypertension, high cholesterol and smoking. The condition can be helped with medication.

4 – Twisted arteries. This condition creates turbulent blood flow. Surgery can be helpful with this condition.

5 – Intracranial Vascular Lesions; lesions and aneurysms of the blood vessels in the brain. These are rare but do occur. They can be treated by a neuro-radiologist.

Asthma attacks are typically allergic responses, which can be triggered by atmospheric pollutants, particulates, mold, etc. Allergies will generally cause or increase tinnitus. If yours is worse during these times; you most likely have an allergy to the same conditions that cause asthma in others.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.